Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 23, NWS Rapid City, SD

April 21, 20125 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Apr 21, 2012, 3:07 AM MDT for 5 counties in South Dakota. It took effect at Apr 21, 2012, 8:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2012, 3:07 AM MDT (09:07 UTC)
In effect from
Apr 21, 2012, 8:00 AM MDT
Expired
Apr 21, 2012, 6:00 PM MDT
In force
10 hr
Issued by
NWS Rapid City, SD

Counties Haakon County, SD, Harding County, SD, Meade County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 102 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WWUS73 KUNR 210907
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT SAT APR 21 2012

.A LOW PRESSURE SYSTEM WILL PASS NORTH AND EAST OF THE AREA TODAY.
A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS THE DAKOTAS BEHIND
THE LOW. NORTHWESTERLY WINDS WILL INCREASE ACROSS THE WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA PLAINS THIS MORNING. THE STRONGEST
WINDS WILL DEVELOP ACROSS FAR NORTHWESTERN INTO CENTRAL SOUTH
DAKOTA...WHERE WIND GUSTS TO AROUND 45 MPH ARE EXPECTED DURING THE
LATE MORNING AND AFTERNOON HOURS.

SDZ001-002-013-014-032-211730-
/O.NEW.KUNR.WI.Y.0023.120421T1400Z-120422T0000Z/
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH...
DUPREE...PHILIP
307 AM MDT SAT APR 21 2012

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM MDT
THIS EVENING. 

* NORTHWESTERLY WINDS WILL INCREASE THIS MORNING TO 20 TO 35 MPH.
  GUSTS TO AROUND 45 MPH ARE EXPECTED DURING THE LATE MORNING AND
  AFTERNOON HOURS. WINDS WILL DECREASE LATE IN THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
2 follow-up statements
183 
WWUS73 KUNR 211632
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1032 AM MDT SAT APR 21 2012

.A TIGHT PRESSURE GRADIENT IS IN PLACE ACROSS THE WESTERN DAKOTAS
AS A LOW PRESSURE SYSTEM TRACKS JUST EAST OF THE AREA. GUSTY
NORTHWESTERLY WINDS WILL CONTINUE ACROSS THE WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA PLAINS TODAY. THE STRONGEST WINDS WILL BE
ACROSS FAR NORTHWESTERN INTO CENTRAL SOUTH DAKOTA...WHERE WIND
GUSTS TO AROUND 45 MPH ARE EXPECTED THROUGH LATE AFTERNOON.

SDZ001-002-013-014-032-220000-
/O.CON.KUNR.WI.Y.0023.000000T0000Z-120422T0000Z/
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH...
DUPREE...PHILIP
1032 AM MDT SAT APR 21 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

* NORTHWEST WINDS OF 20 TO 35 MPH WILL CONTINUE THROUGH THIS
  AFTERNOON...WITH GUSTS TO AROUND 45 MPH POSSIBLE. WINDS WILL
  DECREASE LATE IN THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
398 
WWUS73 KUNR 212357
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT SAT APR 21 2012


SDZ001-002-013-014-032-220100-
/O.EXP.KUNR.WI.Y.0023.000000T0000Z-120422T0000Z/
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH...
DUPREE...PHILIP
557 PM MDT SAT APR 21 2012

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

WINDS WILL CONTINUE TO DIMINISH THROUGH THIS EVENING AS HIGH
PRESSURE BUILDS INTO THE AREA.

$$

JC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Apr 21, 3:05 AM MDT, 2 minutes earlier.

Area forecast discussion, Apr 21, 3:05 AM MDT, 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
305 AM MDT SAT APR 21 2012

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
CENTRAL ND...WITH A SURFACE TROF EXTENDING SOUTHWARD OVER CENTRAL
SD AND A COLD FRONT CLIPPING NORTHERN PORTIONS OF THE CWA. UPPER
LEVEL ANALYSIS HAS WEAK SHORTWAVE ENERGY...EMBEDDED IN
NORTHWESTERLY FLOW...MOVING EAST OF THE AREA. A STRONG UPPER JET IS
IN PLACE FROM MT THROUGH THE DAKOTAS. RADAR IS SHOWING ISOLATED
LIGHT SHOWERS OVER WESTERN SD...MAINLY SOUTH OF I-90. OTHERWISE...
SKIES ARE VARIABLY CLOUDY ACROSS THE AREA. TEMPS ARE IN THE 40S
AND LOWER 50S AT MOST LOCATIONS. WINDS ARE NORTHWESTERLY BEHIND
THE SURFACE TROF...SOUTHERLY ACROSS FAR SOUTH CENTRAL SD AHEAD OF
IT.

A DRIER AND WARMER WEATHER PATTERN WILL DEVELOP OVER THE NEXT FEW
DAYS AS LONGWAVE RIDGE OVER THE PACIFIC COAST MOVES SLOWLY EAST
INTO THE ROCKIES. TEMPS WILL BE WELL ABOVE AVERAGE EARLY NEXT
WEEK...WITH HIGHS IN THE 70S AND 80S.

FOR TODAY...SKIES WILL BE PARTLY CLOUDY IN GENERAL...WITH MANY
AREAS SEEING A GOOD DEAL OF SUNSHINE. AS LOW PRESSURE PASSES NORTH
AND EAST OF THE AREA...A FAIRLY TIGHT PRESSURE GRADIENT WILL
DEVELOP OVER THE DAKOTAS. GUSTY NORTHWESTERLY WINDS WILL DEVELOP
ACROSS MUCH OF THE SD PLAINS BY LATE MORNING. THE STRONGEST WINDS
WILL DEVELOP OVER NORTHWESTERN SD...ESPECIALLY FROM PERKINS
COUNTY TO ZIEBACH COUNTY AND POINT FURTHER TO THE EAST...WHERE
GUSTS TO AROUND 45 MPH ARE EXPECTED DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS. WILL GO AHEAD AND ISSUE A WIND ADVISORY FOR
FAR NORTHWESTERN INTO PORTIONS OF WEST CENTRAL SD. HIGHS WILL MOSTLY
BE IN THE 60S...WITH SOME 50S OVER THE HIGHER BLACK HILLS. WINDS
WILL GRADUALLY DIMINISH LATE IN THE DAY. LOWS TONIGHT WILL BE IN
THE UPPER 20S AND 30S WITH LIGHT WINDS AND CLEAR TO PARTLY CLOUDY
SKIES AS HIGH PRESSURE PASSES OVER THE DAKOTAS.

WARMER AIR WILL BEGIN TO BUILD INTO THE AREA FROM THE WEST ON
SUNDAY...ESPECIALLY ACROSS NORTHEASTERN WY AND FAR WESTERN
SD...WITH HIGHS IN THE MID 60S TO MID 70S. VERY WARM CONDITIONS
ARE EXPECTED ON MONDAY AS WARMER AIR SPREADS ACROSS THE ENTIRE
AREA...WITH HIGHS IN THE MID 70S TO MID 80S.

EXTENDED...MODELS IN GOOD AGREEMENT THROUGH THE MIDDLE OF THE WEEK
WITH AN UPPER LEVEL RIDGE. TUESDAY WILL BE THE WARMEST DAY...WITH
HIGHS WELL INTO THE 80S. WEAK CLIPPER SYSTEM WILL PASS OVER THE
TOP OF THE RIDGE WEDNESDAY...WITH HEIGHTS/THICKNESSES LOWERING
DURING THE DAY. BACK DOOR COLD FRONT SLIPS INTO WESTERN SOUTH
DAKOTA...WITH EASTERLY LOW LEVEL FLOW. FRONT WILL BE THE FOCUS FOR
SOME SHOWERS AND THUNDERSTORMS ON WEDNESDAY. ECMWF/GFS IN A LITTLE
BETTER AGREEMENT FOR THE END OF THE WEEK. UPPER RIDGE REMAINS
ACROSS THE NORTHERN PLAINS FOR THURSDAY AS TROF MOVES THROUGH THE
WESTERN U.S. UPPER TROF THEN MOVES IN THE NORTHERN PLAINS FOR THE
WEEKEND. COOLER TEMPERATURES AND AN INCREASING CHANCE OF
THUNDERSTORMS EXPECTED FOR FRIDAY/SATURDAY.

&&

.AVIATION...12Z TAFS
VFR CONDITIONS EXPECTED THROUGH TODAY AND TONIGHT. GUSTY NORTHWEST
WINDS WILL BE FOUND ON THE PLAINS NORTH AND EAST OF THE BLACK
HILLS THROUGH THIS AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM MDT THIS EVENING
     FOR HAAKON-HARDING-NORTHERN MEADE CO PLAINS-PERKINS-ZIEBACH.

WY...NONE.
&&

SHORT TERM...26
LONG TERM....07
AVIATION...07
Hazardous weather outlook, Apr 20, 6:26 AM MDT, 20 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
626 AM MDT FRI APR 20 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
626 AM MDT (726 AM CDT) FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.